Most Read Articles
Tristan Manalac, 25 Jan 2020
Unusual involvement of the eyes with atypical presentations may occur in patients with inflammatory bowel diseases (IBD) on antitumour necrosis factor (anti-TNF) therapy, according to a recent study presented at the 2019 Advances in Inflammatory Bowel Diseases Annual Meeting (AIBD 2019).

Ocular surface involvement in psoriatic patients entails regular check-up, treatment

11 Mar 2018

In patients with psoriasis, ocular surface involvement implies the need for periodic ophthalmological examinations to diagnose the condition and allow proper treatment, which may help improve the patients’ quality of life, suggests a recent study.

Compared with healthy participants, those with psoriasis had a significant deterioration of the ocular surface tests as shown by tear film lipid layer alteration, tear film instability, corneal and conjunctival epithelial suffering, and mild squamous metaplasia at impression cytology.

There were no differences in ocular surface test results of the psoriatic group when patients were categorized based on the presence of arthritis. On the other hand, anti-inflammatory treatment with biological drugs showed a significant improvement in corneal stain and Meibomian gland dysfunction (MGD).

The investigators conducted a cross-sectional, comparative study to examine the presence of ocular discomfort symptoms and of ocular surface changes in 66 patients with psoriasis, who were subdivided according to the presence of arthritis and to the use of biological therapy.

All patients were clinically evaluated using the following tests: Ocular Surface Disease Index Questionnaire, Tearscope examination, meibometry, tear film breakup time, corneal and conjunctival fluorescein staining, Schirmer I test, corneal aesthesiometry, MGD assessment, and conjunctival impression cytology.

A total of 28 healthy individuals also underwent the same clinical tests. The investigators performed a statistical analysis of the results.

“Psoriasis is a skin disease with also systemic involvement; its impact on the eye is not well established and often clinically underestimated,” they noted.

Editor's Recommendations
Most Read Articles
Tristan Manalac, 25 Jan 2020
Unusual involvement of the eyes with atypical presentations may occur in patients with inflammatory bowel diseases (IBD) on antitumour necrosis factor (anti-TNF) therapy, according to a recent study presented at the 2019 Advances in Inflammatory Bowel Diseases Annual Meeting (AIBD 2019).